← Return to Can Gabapentin make neuropathy pain worse?

Discussion

Can Gabapentin make neuropathy pain worse?

Neuropathy | Last Active: Apr 15 7:27pm | Replies (312)

Comment receiving replies
@lisalucier

A few members who may have some thoughts on whether gabapentin can make neuropathy worse whom I'd like to invite into this conversation are @jakedduck1 @lauraj155 @jackkdh @jmjlove @ahendershot.

Jump to this post


Replies to "A few members who may have some thoughts on whether gabapentin can make neuropathy worse whom..."

@cwallen9, did you have the skin biopsy for sfn? It sounds as if your EMG was normal for large fiber? I haven’t heard of neurontin making neuropathy worse but maybe it is not the correct medication for you? Other meds used are Pregablin(Lyrica) which is an epileptic like neurontin and also an antidepressant called Cymbalta. I take a combo of Amitriptyline(an older antidepressant used for nerve pain) and Neurontin. They work somewhat on me for pain however I am on a low dose of neurontin due to its sedating effects. Everyone reacts so differently to medications and can be trial and error determining what works for you. You may also need to add Cymbalta or Amitriptyline with the neurontin for a synergistic effect. Good luck to you! -Laura

Lisa,

For myself Gabapentin made my PN worse and made my arms jump and twitch basically controllable, as soon as I quite taking it that was gone.

I can see where some people would benefit from Gabapentin or Pregablin (Lyrica types), but it is not for me.

I do feel that Pharma and the medical community really needs to look at less use of single molecule (man made) internal drug therapy of treating PN, as people are getting tired of treating only symptoms of PN. It maybe that possibly incorporating some of the eastern primary as an more interrogative approach maybe a benefit. Less Opiates (new FDA rules) is good, but at least give us a quality replacement for PN. PN is within the reachable sub-dermal regions even in the feet (dead skin layers) therefore a topical pain relief treatment approach should be very beneficial for people with PN, at least that is my view after living with PN for ~15 years.

Off my soap box, the answer for myself is Gabapentin and Pregablin (Lyrica) simply made things far worse, as it seem to affect the whole CNS and not the PN issue.

@lisalucier
Neurontin/Gabapentin never helped my Seizures, pain or Neuropathic pain. I took various doses from 900-34 or 3600mg. The doctor said I could increase it as long as I was non-symptomatic for side effects. Since I got zero benefits from any dose I choose to discontinue it. Sorry I couldn’t be more helpful.
Best of luck,
Jake

@salsa, @cwallen9, @lauraj155, @johnbishop, @lisalucier This is a great discussion on Neurontin/gabapentin. It makes me realize that all of us have unique medication challenges and different reactions which must make it difficult for our medical providers to help us choose our treatments and medications wisely. The one thing they need is good feedback. Not only are we our own advocates, but we also have a responsibility to take notes and then inform our medical team accurately so they can modify dosages and medications based upon how our bodies responded. I remember my first few days on gabapentin. I was pretty fuzzy. My neurologist changed the time for taking the gabapentin to an evening dosage to ensure a restful sleep because I was consistently awakened by the zaps or electric shocks throughout my body almost daily at 5:30 a.m.

My body, within a few weeks, settled down and responded to that dosage and time with the eradication of the zaps and unfortunately, an introduction of the burning across the abdomen and chest. And so I requested the addition of one more 300 mg of gabapentin at bedtime. So far so good.....I am sleeping right through my hurdle of 5:30 a.m. I would never have gotten to this point based on my first experience with gabapentin.

I am now thinking that my providers have gotten it right. Introduce a medication "gently" as in starting with the minimum dosage.. Give my body time to adjust to the new medication. That may be 2 or 3 weeks. Or at least that has been my experience with everything including my MM program. After giving my feedback, the dosage and time may be adjusted as necessary by my provider. I think what I am advocating is to find providers who introduce medications gently, evaluating reactions which just might include symptom relief over a certain time and then adjust, eliminate or increase with attention to side effect management. It might also be the case that a new medication has been introduced which might be more beneficial and so a replacement plan is delineated.

In the case of medical marijuana for pain control, I have been my own provider and have had to evaluate, modify, enhance, increase, decrease, as my condition changed and the available products increased amazingly. Good luck on your journey, just don't try to take a short cut or give up on an option too soon. And please be free of suffering today. Chris

I have Charcot Marie Tooth disease, which is a peripheral neuropathy, and I cannot tolerate gabapentin well. It makes me groggy and off-balance, most of the antidepressants and epileptic medications people have mention also sedate AND cause restless leg syndrome. My main problem is nighttime pain which leads to insomnia. I take 1mg of clonazepam at bedtime, but it does work for the whole night. I used to taken Norco also a couple hours before bed and the combination worked quite well for me. Then everything changed and I moved to a new state and no one will prescribe an opioid drug while I’m on clonazepam. Does anyone have experience with be refused drugs that worked well together—I took the Norco/ clonazepam combo for 12 years.